Relapse and travel, help

Hello,

I’ve had this rubbish for nearly 8 yrs and pop in here intermittently. I go through long periods of nearly 100% generally interrupted intermittently by big relapses that can last from days to weeks. I take propranolol - now 80 mg a day which seems to have helped me.

Sitting here pondering what I’m going to do. I have been doing incredibly well for months through a heavy work project. The work eased up and my schedule got lighter a few weeks ago and have been getting progressively worse, probably due to the subsidence of adrenalin and suddenly keeping different hours/different sleep patterns, lying in in the morning etc …

Anyway, I am meant to be off to Thailand for 3 weeks tomorrow night. I had the injections for the trip a week ago - the usual cholera/tetanus etc jabs and a few days later I was hit by this mess again. It generally starts with fairly severe light sensitivity for me, then the light headed rubbish kicks in, then the brain fog. Unfortunately it’s got worse as of two days ago and am now very, very dizzy, and somewhat vertiginous. I can walk about but everything’s a bit unsteady and even sitting upright is no party. This is a new development for me.

I have paid for the flight, am going with a friend who is really looking forward to it, but just don’t know if I should go. Flying is usually a huge trigger for me but had decided to brave it. On the up side now I am already sick I’m not sure if the flight will make much difference. I flew once before when really ill already and I’m not sure if it made me worse or not. Can’t remember.

My terror is the flight will mess me up and I’ll arrive in Thailand in a total state and be unable to cope. I’ve never become so vertiginous or dizzy before that I can’t walk around or function; I have always managed and am managing now, all be it miserably, but this new turn with symptoms has scared me. Another part of me thinks I am just catastrophising and I have managed in every circumstance for nearly 8 yrs with this rubbish so will manage again. As a friend of mine said who has this - you might as well be ill on a beach as otherwise I’ll just be at home being ill.

My neurologist suggested doubling my propranolol dose a couple of days ago, although I tried taking it up a bit and that’s when things got really bad. I have a big response to tiny doses of drugs so doubling it wasn’t an option and even the slight increase might have thrown me. I have valium for the trip although unfortunately, although it helps any anxiety, it tends to make me sleepy which tends to increase my vertigo.

Any thoughts would be welcome.

H

Hey Hannah,

I’ve been thinking about your situ after our chat the other night. So to condense what’s been happening that’s likely fuelling this hurricane:

  1. Big come down after working like a freak for months.
  2. Fallout from the jabs (some of them deliver real virus pieces to cause an immune response, and so you might expect migraine fallout).
  3. Stress about the trip.
  4. The increase in prop (in the past, increases definitely messed with your head).

I know how these things hit you and you’ve sort of been down this track before and were A-OK afterwards even though there was some bad days with it all. Once you get to Thailand, the stress will vanish, the jab effect will wear off and you’ll be able to chill out with a change of scenery. As I mentioned, I was really close to wanting to bail out on my trip before Christmas. Just 2-3 days before leaving I was off my head with dizziness and worried I’d wreck my friend’s holidays. I know my worrying was making me worse. It’s almost like the dizziness just knows your stressed and can’t wait to turn the screws making you think you cannot do something.

I think you should most definitely go but just have a few contingency plans in place for rough patches if and when they hit. If you have to do nothing for 3 days straight then so be it. I had one day in Thailand where I thought there would be no return but things calmed down significantly after one full day of not moving. I just vegged on the beach and did no physical activity. The next day I was snorkelling and felt pretty good again. I had to can massages though which sucked. It got to the point where anything remotely stimulating pushed me over the edge into dizzy hell.

Take some ear plugs on the plane and knock out the drone of the engines. I think you’ve already got something for the pressure yeah?

Hang in there. You’re going to love Thailand.

Scott 8)

ps. my flat mate just came home early from work with a migraine! The pain hadn’t started but she couldn’t see and was stumbling into the walls. Took a triptan and went straight to bed. She said I’d probably hear her screaming in the night with the pain she gets. What a piece of work this disease is.

Hi Hannah!

Sorry to hear things are falling apart at the moment, but you know you will bounce back. I can’t add much more to Scott’s advice - I would definitely go. I think you will find things will ease up once you are there.

I am, however, really pleased to hear that you have you had been GOOD for so long until now. I’m sure you will be back there soon!

Luke

Hi Hannah,

Geez, MAV really holds all the Aces doesn’t it? It knows when you least want it to strike (not that you ever do, but some times worse than others) and gives it to you like a sucker punch.

It is a really tough decision regarding your holiday and the stress of making that decision no doubt makes the MAV worse. I’m inclined to agree with Scott and Luke - go. You’ll kick yourself if you don’t and if you’re going to feel lousy you may as well feel lousy on a warm tropical beach somewhere rather than a miserable winter at home. You can minimise the impact if you take it easy and have plenty of drugs (esp Valium) on hand. Thailand is a wonderful place and even if you have to keep things very very low key there is still much to enjoy. Not so much in Bangkok though - get out of there as fast as you can!

On the other hand - only you know what you can and can’t deal with and if it’s really awful you shouldn’t feel any pressure to go if you know it’s going to make you worse. Ultimately only you know the answer to that. Sorry, I know I’ve just contradicted myself which probably doesn’t help you… :?

Vic

Hannah, sorry to hear that MAV has invaded your space just as you are planning a trip. Sounds like you are well prepared though. Scott has given you great advice and I really can’t add to that except to ask if you can take dramamine or meclizine to help with this. I can’t imagine getting on a plane without one or the other. Actually, I can’t even imagine getting on plane at all, big chicken that I am. :oops:

Even if you are feeling like rubbish now doesn’t necessarily mean it will persist. I hope you are able to go and enjoy yourself.

B

Hey Hannah,

Really sorry to hear about your relapse…but it was great to hear that you were near 100%. I wish i could say the same.

As far as your trip to Thailand…well…only you know yourself better than anyone here…but for myself over the years i have cancelled a few plane trips when i was having bad days. Personally…for me…getting on a plane feeling lousey can make things worse…including Vertigo so i rather stay home in a safe environment and take it easy and get well. I’m not trying to discourage you i’m only sharing my experience.

If you decide to go i have my fingers crossed for you…hope it all turns out well.

Joe